St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Cardiac glycoside overdose

    Digoxin overdose; Digitoxin overdose; Lanoxin overdose; Purgoxin overdose; Allocar overdose; Corramedan overdose; Crystodigin overdose

    Cardiac glycosides are a class of medications used to treat heart failure and certain irregular heart beats. Cardiac glycoside overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

    Long-term (chronic) poisoning can occur inpatients that take these medications every day. This can occur if patients develop kidney problems or become dehydrated (especially in the hot summer months). This usually occurs in elderly patients.

    This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

    Poisonous Ingredient

    Cardiac glycoside is a chemical that has effects on the heart, stomach, intestines, and nervous system. It is the active ingredient in many different heart medicines. It can be poisonous if taken in large amounts.

    Where Found

    Cardiac glycosides are the main (active) ingredients in certain prescription medicines, including:

    • Deslanoside (cedilanin-D)
    • Digitoxin (Crystodigin)
    • Digoxin (Lanoxicaps, Lanoxin)

    Cardiac glycosides also occur naturally in certain plants, including the Lilly-of-the-Valley plant. For information on poisoning from other such plants, see:

    • Foxglove poisoning
    • Oleander poisoning

    Note: This list may not be all-inclusive.

    Symptoms

    • Eyes, ears, nose, and throat
      • Blurred vision
      • Halos around objects (yellow, green, white) *
    • Skin
      • Allergic reaction (see: Stevens-Johnson syndrome)
      • Hives
      • Rash
    • Gastrointestinal
      • Diarrhea
      • Loss of appetite*
      • Nausea
      • Stomach pain
      • Vomiting
    • Heart and blood
      • Irregular heartbeat (or slow)
      • Weakness
    • Nervous system
      • Confusion
      • Depression*
      • Disorientation
      • Drowsiness
      • Fainting
      • Hallucinations*
      • Headache
      • Lethargy
    • Psychological system
      • Apathy (not caring what happens)

    * These symptoms are usually only seen with chronic overdose cases.

    Home Care

    Do not make the person throw up unless told to do so by poison control or a health care provider.

    Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of product (as well as the ingredients and strength, if known)
    • Time it was swallowed
    • Amount swallowed

    Poison Control

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    Take the container with you to the hospital, if possible.

    See: Poison control center - emergency number

    What to Expect at the Emergency Room

    The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

    • Activated charcoal
    • EKG
    • Blood tests to check digitalis, magnesium, and potassium levels
    • Breathing support
    • Dialysis in severe cases
    • Medicine (antidote) to reverse the effects of the overdose
    • Methods to correct electrolyte (potassium, magnesium) imbalances
    • Tube through the nose into the stomach to empty the stomach (gastric lavage)

    Outlook (Prognosis)

    The greatest risk of death and bad outcomes is seen in young children and older adults. Older persons are especially likely to suffer from problems of chronic (long-term) cardiac glycoside poisoning.

    References

    Lapostolle F, Borron SW. Digitalis. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 58.

    BACK TO TOP

          A Closer Look

            Tests for Cardiac glycoside overdose

              Review Date: 2/2/2012

              Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              adam.com

              A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


              Back  |  Top
              About Us
              Contact Us
              History
              Mission
              Locations & Directions
              Quality Reports
              Annual Reports
              Honors & Awards
              Community Health Needs
              Assessment

              Newsroom
              Services
              Brain & Spine
              Cancer
              Heart
              Maternity
              Orthopedics
              Pulmonary
              Sleep Medicine
              Urgent Care
              Women's Services
              All Services
              Patients & Visitors
              Locations & Directions
              Find a Physician
              Tour St. Luke's
              Patient & Visitor Information
              Contact Us
              Payment Options
              Financial Assistance
              Send a Card
              Mammogram Appointments
              Health Tools
              My Personal Health
              mystlukes
              Spirit of Women
              Health Information & Tools
              Clinical Trials
              Health Risk Assessments
              Employer Programs -
              Passport to Wellness

              Classes & Events
              Classes & Events
              Spirit of Women
              Donate & Volunteer
              Giving Opportunities
              Volunteer
              Physicians & Employees
              For Physicians
              Remote Access
              Medical Residency Information
              Pharmacy Residency Information
              Physician CPOE Training
              Careers
              Careers
              St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
              Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile